Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

Anxiety after anesthesia

04/05/2004

Question:

What are the side effects of anesthesia? Is it possible to cause anxiety or nervousness after having 2 surgeries in a 6 month period?

Answer:

It is unlikely that anxiety or nervousness would be due to any lingering effects of anesthesia. In other words, the medications used in anesthesia do not persist very long in the body and are usually almost undetectable within 24 hours.

The psychological effects of both anesthesia and surgery, like any stressful experience, can, on the other hand, have prolonged effects. This would be especially true if either the anesthesia or the surgery itself did not go well. Did you experience any complications? Anxiety, nervousness and stress are common in our society and have many causes, both biological, psychological, and social.

If your symptoms are severe, I would advise you to consult your family physician to look into this as soon as possible. However, I would also reassure you once again that the anesthesia is very unlikely to have any persisting effect to explain the feelings you describe.

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University